Colorado, 2012Damaging Winds in Colorado, April 11, 2012
April 11, 2012 · NWS GJT · 2 events in 2 counties and zones
Thunderstorms moving across northwest Colorado brought isolated severe gusts to portions of Eagle and Moffat counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving across northwest Colorado brought isolated severe gusts to portions of Eagle and Moffat counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 11, 9:46 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 11, 9:46 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1046 AM MDT WED APR 11 2012
.UPDATE...
ISSUED AT 828 AM MDT WED APR 11 2012
WENT AHEAD AND ADDED THE UINTAH BASIN AND THE MIDDLE COLORADO
RIVER BASIN THE THE WIND ADVISORY. GUIDANCE NUMBERS FOR THOSE
AREAS LOOK AS STRONG AS OTHER COVERED ZONES AND TYPICALLY THESE
ZONES REACH CRITERIA IN THIS TYPE OF WIND EVENT. I ALSO EXTENDED
THE TIMING OF THE ADVISORY UNTIL MIDNIGHT. THE STRONGEST WINDS
SEEM TO BE BETWEEN 00Z AND 03Z...WITH GUSTY CONDITIONS STILL
EXPECTED THROUGH THE LATE EVENING.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 447 AM MDT WED APR 11 2012
SURFACE GRADIENT WINDS INCREASE TODAY AS A SUB 1000 MB SURFACE LOW
TRACKS ACROSS NE UTAH AND EXTREME NW COLORADO LATE IN THE DAY.
SHORT WAVE DISTURBANCE MOVING INTO SRN CALIFORNIA THIS MORNING
PIVOTS NORTHEAST...THIS ALLOWS UPPER LEVEL DIVERGENCE TO INCREASES
THE NEGATIVE TILT SHORT WAVE APPROACHES ERN UTAH THIS AFTERNOON.
SUSTAINED 700 MB WINDS/TEMPS AT 35 KNOTS/AROUND +7C AND WILL
TRANSLATE TO THE SURFACE AS STRONG GUSTY WINDS WITH NEAR RECORD
WARMTH. THE FORECAST GRIDS REFLECT THIS TREND QUITE WELL...BUT THE
SHORT TERM FORECAST CHALLENGE REGARDS THE DEVELOPMENT OF AFTERNOON
SHOWERS. AIR MASS REMAINS DRY THIS MORNING...BUT STRONG FORCING
AND MOISTURE STREAMING NORTHWARD AHEAD OF THE EJECTING SHORT WAVE
WILL RESULT IN SOME SHOWERS THIS AFTERNOON. MOST OF THESE SHOWERS
AND POSSIBLE STORMS WILL BE HIGH BASED AND MOSTLY CONFINED TO THE
WESTERN SLOPE HIGH COUNTRY. IN THE NEAR SHORT TERM...THE HRRR
MODEL KEEPS THE FORECAST AREA DRY THROUGH 18Z. WILL GO ALONG WITH
THIS IDEA...BUT EXPECT SPOTTY SHOWERS TO DEVELOP LATE THIS
AFTERNOON AS UPWARD FORCING ARRIVES. THE DRY SUB CLOUD ENVIRONMENT
MAY ENHANCE THE GUSTY WIND POTENTIAL.
THE FIRST EJECTING SHRT WAVE FROM THE DEVELOPING OFFSHORE PACIFIC
TROF WILL PUSH A SIGNIFICANT COLD FRONT THROUGH THE CWA BEFORE
MIDNIGHT WEDNESDAY. CURRENT TIMING HAS IT MOVING THROUGH THE GRAND
VALLEY AROUND 03Z. GUSTY WINDS WILL PRECEDE AND FOLLOW THE FRONT. I
INCREASED POPS TO THE LIKELY CATEGORY OVER THE NRN MTNS...WITH LOWER
POPS ELSEWHERE. A MUCH COOLER AND MORE WESTERLY FLOW IS EXPECTED
THURSDAY WITH A SERIES OF VORT CENTERS LINED UP TO PASS OVER THE
REGION. ONE FAIRLY ENERGETIC WAVE IS TIMED TO PASS THUR AFTN...WHICH
WILL BRING ANOTHER ROUND OF MTN PCPN AGAIN FAVORING THE NORTH.
LIFTED INDEX ALSO FALLS TO AROUND ZERO SO THERE IS A POSSIBILITY OF
A FEW AFTERNOON TSTMS. CONFIDENCE NOT ALL THAT HIGH RIGHT NOW...SO
WILL LET THE DAY SHIFT REEVALUATE.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 447 AM MDT WED APR 11 2012
A COOL MOIST AND UNSTABLE SOUTHWESTERLY FLOW WILL BE OVER THE REGION
THUR NIGHT THROUGH FRI NIGHT BRINGING SCATTERED SHOWERS FAVORING THE
NRN MTNS AT FIRST. THEN THE FOCUS OF PCPN WILL SHIFT MORE TOWARD THE
SRN MTNS FRIDAY AND FRIDAY NIGHT. AT THE SAME TIME THE SNOW LEVEL
WILL FALL TO AROUND 7000 FEET OR MAYBE EVEN A LITTLE LOWER. THIS
PUTS THE SAN JUANS UNDER THE GUN FOR POSSIBLE WINTER HIGHLIGHTS. THE
GFS SHOWS THE HIGHEST AMOUNTS SO FAR WITH THE NAM PRODUCING LESSER
AMOUNTS...WHICH IS KIND OF ODD. THE GRAND MESA MAY ALSO GET IN ON
THE ACTION IF THE GFS PANS OUT. MEANWHILE THE PACIFIC TROF HAS SINCE
CLOSED OFF AND WILL HAVE MOVED EASTWARD TO BE NEAR LAS VEGAS BY
EARLY SAT MORNING.
MEDIUM RANGE MODELS HAVE NOT CONVERGED TO A SOLUTIONS FOR THE
SATURDAY THROUGH MONDAY TIME FRAME. PREFER THE SLOWER GFS
EVOLUTION OF THE CLOSED LOW CIRCULATION...BUT CANNOT IGNORE THE
MORE PROGRESSIVE ECMWF AND CANADIAN MODEL SOLUTIONS AS THEY TEND
TO VERIFY BETTER. THE CONSENSUS OUTPUT PROVIDES A REASONABLE
COMPROMISE THAT DEPICTS COOL AND UNSETTLED WEATHER THROUGH MONDAY.
IF THE GFS VERIFIES THE BEST...THEN THIS WEEKENDS STORM MAY
PRODUCE GENEROUS AMOUNTS OF PCPN AS THE CLOSED LOW WILL BE QUASI
STATIONARY OVER THE FORECAST AREA. STRONG DYNAMICAL LIFT BRINGS
POTENTIALLY HEAVY SNOW INTO THE SAN JUAN MOUNTAINS...THEN THE
FOCUS SHIFTS NORTHWARD AS THE GFS SHOWS WRAPAROUND MOISTURE AND A
TROWAL SIGNATURE. AT ANY RATE...LOOKS LIKE AN ACTIVE WEATHER
PATTERN THROUGH THE WEEKEND AND POSSIBLY LASTING INTO MONDAY WITH
NO CRITICAL FIRE WEATHER DAYS IN THE OFFERING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1045 AM MDT WED APR 11 2012
MECHANICAL TURBULENCE WILL BE THE PRIMARY WEATHER HAZARD THROUGH
THIS EVENING WITH G40-45KTS EXPECTED AT VALLEY AIRPORTS...AND
HIGHER GUSTS OVER PEAKS AND RIDGES. GUSTY WINDS WILL PERSIST
THROUGH 06Z THIS EVENING...GRADUALLY TAPER OFF AROUND 06Z MIDNIGHT
TONIGHT.
ISOLATED HIGH BASED SHOWERS WILL DEVELOP OVER WRN COLORADO THIS
AFTERNOON...BECOMING SCATTERED THIS EVENING WITH LOCAL
THUNDERSTORMS. VFR IS EXPECTED AT ALL TAF SITES AND
AIRFIELDS...ALTHOUGH PASSING SHOWERS MAY OBSCURE MOUNTAIN TOPS.
&&
.FIRE WEATHER...
ISSUED AT 317 PM MDT TUE APR 10 2012
NEAR RECORD WARMTH COUPLED WITH LOW HUMIDITY AND STRONG GUSTY WINDS
WILL PRODUCE RED FLAG CONDITIONS WEDNESDAY AFTERNOON AND EVENING.
WINDS WILL BEGIN INCREASING BY MIDDAY AS DAYTIME MIXING BEGINS TO
TAP STRONGER SOUTH TO SOUTHWEST WINDS ALOFT. THE STRONGEST WINDS
ARE EXPECTED LATE IN THE DAY WEDNESDAY. HUMIDITIES SHOULD BE
INCREASING WEDNESDAY EVENING AS A COLD FRONT MOVES THROUGH.
GUSTY WINDS ARE EXPECTED THURSDAY THOUGH NOT AS STRONG AS ON
WEDNESDAY. TEMPERATURES WILL BE SIGNIFICANT COOLER WHICH SHOULD HELP
KEEP HUMIDITIES UP A BIT. A FEW AREAS MAINLY IN THE SOUTHWEST
COLORADO MAY BRIEFLY TOUCH CRITICAL FIRE WEATHER CRITERIA ON
THURSDAY... BUT THE DURATION AND AREAL EXTENT DOES NOT WARRANT ANY
HIGHLIGHT AT THIS TIME. SOMETHING TO WATCH...HOWEVER. AT LEAST
SCATTERED WETTING PRECIPITATION IS POSSIBLE THIS WEEKEND.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ200>203-207-
290-292-293.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR COZ001-002-006-007-
011-020>022.
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ430-443-444.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022-024-027-029.
&&
UPDATE...EH
SHORT TERM...MC
LONG TERM...PF
AVIATION...TGJT
FIRE WEATHER...JADHazardous weather outlook, Apr 11, 5:48 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
648 AM MDT WED APR 11 2012
COZ001>014-017>023-UTZ022>025-027>029-121300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
648 AM MDT WED APR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING WITH NEAR RECORD HIGH TEMPERATURES...LOW RELATIVE
HUMIDITIES AND GUSTY WINDS OF 35 TO 50 MPH. SCATTERED SHOWERS WITH
ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE TONIGHT...MOSTLY OVER THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
COOLER TEMPERATURES ARE EXPECTED ON THURSDAY AFTER A PASSAGE OF A
COLD FRONT...BUT GUSTY WINDS AND LOW HUMIDITIES WILL CONTINUE.
SATURDAY THROUGH MONDAY...COOLER UNSETTLED WEATHER IS EXPECTED
FOR THE UPCOMING WEEKEND. THIS WILL BRING A CHANCE OF SNOW TO THE
MOUNTAINS WITH POSSIBLE SNOW PACKED ROADS OVER THE SUMMITS. EARLY
PROJECTIONS INDICATE LIGHT TO MODERATE SNOW ACCUMULATIONS IN THE
HIGH COUNTRY...BUT LOCALLY HEAVY SNOW MAY OCCUR ON SOUTH FACING
ASPECTS OF THE SOUTHERN AND CENTRAL MOUNTAINS SUCH AS THE SAN JUAN
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT EXCESSIVE WIND OR ANY OBSERVED
WIND RELATED DAMAGE TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Apr 11, 12:30 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 7 WSW HAHNS PEAK 40.78N 107.06W
04/11/2012 M53 MPH ROUTT CO MESONET
&&
EVENT NUMBER GJT1200332
MALEKSAThunderstorm Wind, Eagle
- When
- April 11, 2:04 PM MST to 2:11 PM MST
- Where
- Eagle County, 1.03 mi ESE of Dotsero
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.644, -107.032
Severe thunderstorm outflow winds destroyed a barn when a well secured roof was blown off.
Thunderstorm Wind, Routt
- When
- April 11, 6:15 PM MST to 6:20 PM MST
- Where
- Routt County, 0.18 mi ENE of (Hdn)hayden Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.481, -107.217
Outflow thunderstorm winds gusted to 58 mph at the Yampa Valley Regional Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Louisiana, April 11, 20122 deaths · 2 injured · 1 in hail · 2 events
- Frost and Freeze in Iowa, April 11, 2012$77 million · 51 events
- Winter Storm and Flooding in California, April 11 to 14, 2012$16 million · 1.75 in hail · 19 events
- Flash Flooding and Hail in Texas, April 11 to 12, 2012$250,000 · 2.75 in hail · 24 events
- Dust Storm in Idaho, April 11, 2012$85,000 · 1 event
- Frost and Freeze in Iowa, April 11 to 12, 201221 events
- Frost and Freeze in West Virginia, April 11, 20128 events
- Flash Flood and Hail in New Mexico, April 11, 20124 in hail · 8 events
- Hail and Damaging Wind in Texas, April 11, 2012$4,000 · 2.5 in hail · 7 events
- Frost and Freeze in Virginia, April 11, 20124 events
- Tornadoes and Hail in Texas, April 11, 2012EF0 · 4 events
- Dust Storm in Arizona, April 11, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472985, 472984.